Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 301, NWS Denver/Boulder, CO

August 8, 2018Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 8, 2018, 9:39 AM MDT for Elbert County, Lincoln County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 9:39 AM MDT (15:39 UTC)
Expired
Aug 8, 2018, 10:12 AM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 3.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

925 
WUUS55 KBOU 081539
SVRBOU
COC039-073-081630-
/O.NEW.KBOU.SV.W.0301.180808T1539Z-180808T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
939 AM MDT WED AUG 8 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elbert County in east central Colorado...
  Central Lincoln County in east central Colorado...

* Until 1030 AM MDT.

* At 939 AM MDT, a severe thunderstorm was located 9 miles northeast
  of Matheson, or 9 miles west of Limon, moving south at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Kutch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3930 10397 3934 10375 3891 10363 3887 10398
TIME...MOT...LOC 1539Z 352DEG 23KT 3928 10387 

HAIL...1.00IN
WIND...<50MPH
 
$$

GIMMESTAD
1 follow-up statement
976 
WWUS55 KBOU 081612
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1012 AM MDT WED AUG 8 2018

COC039-073-081622-
/O.CAN.KBOU.SV.W.0301.000000T0000Z-180808T1630Z/
Elbert CO-Lincoln CO-
1012 AM MDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELBERT AND
CENTRAL LINCOLN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3930 10397 3934 10375 3891 10363 3887 10398
TIME...MOT...LOC 1611Z 352DEG 23KT 3907 10383 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:28 AM MDT, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 8, 3:28 AM MDT, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
328 AM MDT Wed Aug 8 2018

.SHORT TERM...(Today and tonight)
Issued at 328 AM MDT Wed Aug 8 2018

A well defined short wave trough in the northwest flow continues
to develop convection across the eastern fifth of Colorado this
morning. GOES-16 shows this feature slowly moving southeast across
northeast Colorado, entering Kansas between 7 and 8 AM or so. The
persistent convection is well east of the short wave trough, thus
thunderstorms should move east of the area in the next few hours,
exiting the area before sunrise. Have kept PoPs up across
Washington, Logan, Sedgwick and Phillips to account for this.
Elsewhere should remain dry until afternoon convection gets going.

In terms of this afternoon's storm chances, unlike Tuesday there
is no well defined short wave trough upstream per GOES-16.
Favorable WNW flow continues across our area, but it decreases
significantly this afternoon with around 25 kts of flow at 500 mb.
The WNW flow aloft continues to advect progressively drier air
into our area, as we've been watching a steady decline of the PW
values. This afternoon they'll be between 0.8 and 1 inch across
the Plains. In terms of low-level moisture and available
convergence, robust east and southeast upslope flow will get
going late morning and continue into the evening hours aided by
diurnally driven flow across the east slopes and a region of
convection-driven high pressure across the central plains. The
upslope flow should have low to mid 50s dewpoints advected against
the east slopes foothills. Instability should be similar to
yesterday with Mixed Layer CAPEs between 1000 and 2000 J/kg. The
NE plains will be too capped to initiate convection this afternoon
and without any surface convergence, the most likely places to
initiate convection will be the east slope foothills and the
Palmer Divide where upslope and surface heating should be enough
to get storms going later in the afternoon. Given the weaker shear
the severe threat is low across our area this afternoon. Good
instability and slower storm motions would imply a small hail and
heavy rain threat, but model soundings show a reasonably shallow
warm cloud depth and higher cloud bases, favoring outflow-driven
convection which would reduce the threat of heavy rain remaining
over one location for very long. Overall feel storm coverage will
be again pretty isolated from Denver to Fort Collins/Greeley and
points east, with the Palmer Divide favored for a few
thunderstorms after 4PM. However, still cannot rule out one or
two marginally severe storms this afternoon given the instability.

High temperatures will be similar to Tuesday, with mid to upper
80s across the Plains and 70s to low 80s in the mountains. Once
again the west slope will be warm and dry.

Tonight will be much quieter area-wide compared to last night
without the support of a short wave trough. Convection should
end for most areas by midnight and we don't expect redevelopment
as support is lacking. Lows will be around seasonal norms.

.LONG TERM...(Thursday through Tuesday)
Issued at 328 AM MDT Wed Aug 8 2018

The high pressure center aloft over the Great Basin will stretch
north and east over the northern Rockies Thursday while a
shortwave trough will drop out of the northern Great Plains and
lie across the Great Lakes region back into northeastern Colorado.
This will put weak flow over the state and turning it
northeasterly, with very weak synoptic energy. Recycled moisture
will allow for afternoon and evening storms, though models differ
with location. GFS wants to keep it over the high terrain, while
all others bring some out over the plains. With the upper trough
nearby, and the trend of the past two nights, any sort of energy
of a passing shortwave will likely be able to create isolated
activity at least. Will have slight chance PoPs over the plains.
No strong storms will be anticipated at this time, with weak shear
and weaker CAPE values compared to what we've had lately. There
will be a tendency for the storms to start heading back southwest
into the mountains as the evening passes when flow aloft turns
northeast. Temperatures will be similar to today's readings.

From Friday through Monday, the upper high will shift east then
get pushed south from a passing shortwave over the northern PacNW,
while the upper trough becomes a weak cutoff low likely somewhere
over or southeast of far southeastern Colorado. This will
impacting the forecast area with less forcing and moisture
available. Look for very isolated diurnally and terrain driven
storms that will likely stick to the mountains with northeasterly
flow aloft. Temperatures will again stay quite similar, near
climatological norms for this time of year.

Model discrepancies begin to increase for Tuesday and Wednesday,
with the Canadian being more of the outlier, and therefore
discounted more. GFS and the EC tend to move the high pressure
back over the western US with a trough to push down from the north
to put Colorado back in northwesterly flow aloft. The GFS has a
stronger and further south upper trough than the EC, so in turn it
has more chances with precipitation. Will follow this guidance
and have a slight chance to chance PoPs over most of the forecast
area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 328 AM MDT Wed Aug 8 2018

VFR expected into Thursday. Winds should be out of the east this
afternoon and around 10 kts, going around to southeast this
evening until/unless thunderstorms modify the winds around the
terminals. Thunderstorm chances at the terminals are low and not
expected until 23/00Z or so, if any occur. Will handle with VCTS
in the TAFs for now. Overall coverage should be isolated but any
storms that form will likely impact arrival/departure gates early
this evening. Gustfronts crossing the airfields are possible and
will be monitored for inclusion in TAFs this evening as
appropriate. Thunderstorm chances quickly diminish late evening
and drainage winds are expected tonight after 07/08Z.

In terms of smoke from the fires across the West Coast impacting
arrival/departures, latest HRRR-smoke guidance shows a decrease in
the smoke at 6000 ft AGL and the vertically integrated smoke
throughout the afternoon into the evening, and thus confidence is
higher that arrival rate impacts from the smoke will not occur
today, especially given the overall initial smoke levels are less
today vs. Monday and Tuesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Schlatter
LONG TERM...Kriederman
AVIATION...Schlatter
Hazardous weather outlook, Aug 8, 4:01 AM MDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
401 AM MDT Wed Aug 8 2018

COZ030>051-091015-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
401 AM MDT Wed Aug 8 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected later this afternoon across
the east slope foothills, Palmer Divide, and adjacent Plains. The
storms may be capable of small hail and brief heavy rain. One or
two storms may contain severe hail over one inch diameter across
and near the Palmer Divide. Thunderstorms should diminish across
northeast and north central Colorado by midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A ridge of high pressure building over the Northern Rockies will
bring a drier less convectively active period through the weekend.
Thursday will likely see the most storm activity, but these should
be weak and trend towards the high terrain. Moisture may increase
again by Monday and Tuesday. Temperatures will remain near normal
through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 8, 5:56 AM MDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Denver CO
556 AM MDT WED AUG 8 2018

COZ049-081230-
Washington County CO-
556 AM MDT WED AUG 8 2018

...SPECIAL WEATHER STATEMENT...

At 556 AM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Otis, or 12 miles west of Yuma, moving south at 15
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Otis and Platner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 10280 3989 10280 3985 10308 4015 10313
      4021 10280 4000 10279
TIME...MOT...LOC 1156Z 352DEG 14KT 4009 10296

SCHLATTER
Local storm report, Aug 8, 6:50 AM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
650 AM MDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 AM     HAIL             3 NE PAWNEE BUTTES      40.84N 103.94W
08/08/2018  M1.25 INCH       WELD               CO   TRAINED SPOTTER

&&
Local storm report, Aug 8, 7:20 AM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
720 AM MDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 AM     TORNADO          5 NNW KEOTA             40.72N 104.09W
08/08/2018                   WELD               CO   TRAINED SPOTTER

            CORRECTS PREVIOUS TORNADO REPORT FROM 1 NW
            KEOTA. BRIEF TOUCHDOWN IN OPEN FIELD. NO
            DAMAGE REPORTED. NO INJURIES.

&&
Special weather statement, Aug 8, 8:17 AM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Denver CO
817 AM MDT WED AUG 8 2018

COZ043-044-081445-
Central and South Weld County CO-Morgan County CO-
817 AM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORGAN COUNTY UNTIL
845 AM MDT...

At 817 AM MDT, Doppler radar was tracking a strong thunderstorm near
Goodrich, or 13 miles west of Fort Morgan, moving south at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wiggins, Jackson Reservoir, Orchard, Weldona and Goodrich.

LAT...LON 4040 10415 4035 10390 4008 10390 4007 10409
      4017 10429
TIME...MOT...LOC 1417Z 008DEG 22KT 4032 10404

GIMMESTAD
Special weather statement, Aug 8, 8:30 AM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Denver CO
830 AM MDT WED AUG 8 2018

COZ045-046-081515-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
830 AM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT AND
SOUTHEASTERN ARAPAHOE COUNTIES UNTIL 915 AM MDT...

At 828 AM MDT, Doppler radar was tracking a strong thunderstorm near
Deer Trail, or 28 miles northwest of Limon, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Deer Trail and Agate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3969 10403 3969 10390 3939 10382 3940 10408
TIME...MOT...LOC 1428Z 358DEG 14KT 3962 10397

GIMMESTAD
Local storm report, Aug 8, 8:31 AM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
831 AM MDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HAIL             1 WNW WIGGINS           40.24N 104.09W
08/08/2018  M0.88 INCH       MORGAN             CO   TRAINED SPOTTER

0633 AM     HAIL             3 NE PAWNEE BUTTES      40.84N 103.94W
08/08/2018  M1.25 INCH       WELD               CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:07 PM MDTSevere Thunderstorm WarningBOUWashington38 min
Aug 7, 6:14 PM MDTSevere Thunderstorm WarningBOUAdams, Denver27 min
Aug 7, 7:24 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe19 min
Aug 8, 12:13 AM MDTSpecial Weather StatementBOULincoln47 min
Aug 8, 4:46 AM MDTSpecial Weather StatementBOULogan44 min
Aug 8, 5:52 AM MDTSpecial Weather StatementBOULogan38 min
Aug 8, 5:56 AM MDTSpecial Weather StatementBOUWashington34 min
Aug 8, 6:17 AM MDTSevere Thunderstorm WarningBOUWeld43 min
Aug 8, 6:27 AM MDTTornado WarningBOUWeld33 min
Aug 8, 6:57 AM MDTTornado WarningBOUWeld33 min
Aug 8, 7:28 AM MDTSevere Thunderstorm WarningBOUMorgan, Weld47 min
Aug 8, 8:17 AM MDTSpecial Weather StatementBOUMorgan28 min
Aug 8, 8:30 AM MDTSpecial Weather StatementBOUElbert45 min
Aug 8, 8:58 AM MDTSevere Thunderstorm WarningBOUElbert47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.